Alert archive / Arizona / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Phoenix, AZ

October 10, 2003Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 10, 2003, 9:47 AM MST for Maricopa County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2003, 9:47 AM MST (16:47 UTC)
Expired
Oct 10, 2003, 10:45 AM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 41 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 101648
FFWPSR
AZC013-101845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
947 AM MST FRI OCT 10 2003

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL AND NORTHEAST MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1145 AM MST

* AT 945 AM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER NORTHEAST PHOENIX METRO AREA...NORTH SCOTTSDALE...SALT RIVER
INDIAN RESERVATION...AND FOUNTAIN HILLS. RAINFALL OF ONE HALF TO ONE 
INCH IN THE PAST 30 MINUTES FROM NEW RIVER TO NORTHERN SCOTTSDALE WILL
INCREASE THE FLOW OF WASHES...CREEKS...AND FLOOD LOW LYING AREAS. INDIAN
BEND WASH IN SCOTTSDALE...SOUTH OF SHEA AND PARTS OF PARADISE VALLEY IS 
EXPECTED TO FLOOD LOW WATER CROSSINGS AND LOW LYING AREAS.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3374 11248 3402 11206 3401 11148 3363 11126
          3347 11136 3347 11157 3326 11158 3325 11242

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 4:25 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 10, 4:25 AM MST, 5 hours 22 minutes before
AZZ020>028-CAZ030>033-101745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX ARIZONA
425 AM MST FRI OCT 10 2003

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE ALOFT OVER NORTHWEST MEXICO WILL MOVE SLOWLY NORTHEAST
TODAY. THIS SYSTEM WILL BRING A GOOD CHANCE FOR SHOWERS AND A FEW
THUNDERSTORMS TO SOUTHWEST AND SOUTH CENTRAL ARIZONA TODAY AND
TONIGHT...AS WELL AS MOSTLY CLOUDY SKIES AND COOLER DAYTIME HIGHS
OVER SOUTH CENTRAL ARIZONA TODAY. OVER THE WEEKEND...THE LOW WILL
REMAIN OVER SONORA MEXICO AND SLOWLY WEAKEN...RESULTING IN A SLIGHT
CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
OVER SOUTH CENTRAL ARIZONA. HIGH PRESSURE ALOFT WILL BUILD OVER THE
WESTERN UNITED STATES NEXT WEEK...SO EXPECT DRY WEATHER WITH ABOVE
NORMAL DAYTIME HIGH TEMPERATURES MONDAY THROUGH THURSDAY.

&&

.DISCUSSION...
NO SIGNIFICANT CHANGE TO FORECAST FOR TODAY AND TONIGHT. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS EXPECTED OVER SOUTH CENTRAL AZ TODAY
AND THIS EVENING...WITH UNCERTAINTY TERMS ASSIGNED OVER WESTERN
PORTION OF CWA...AS UPPER LOW CURRENTLY NEAR BAJA SPUR DRIFTS SLOWLY
NORTHEAST. LOW IS BEING NUDGED ALONG BY DECENT SHORTWAVE TROUGH
CURRENTLY MOVING THRU INTERMOUNTAIN WEST. LOOKS LIKE SOUTH CENTRAL
AZ ZONES WILL BE COOLER TODAY THANKS TO RATHER PERSISTENT CLOUD
COVER. PLENTY OF LOW-MID LEVEL MOISTURE FOR LOW TO WORK WITH...AND
AFTN/EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY NEAR
PERIPHERY OF DENSE CLOUD BAND. BRIEF MODERATE/HVY RAIN WILL BE
POSSIBLE WITH THUNDERSTORMS...WITH MUCH LOWER RAIN RATES WITH OTHER
SHOWERS. MODELS IN DECENT AGREEMENT THAT BEST UPPER FORCING WILL
OCCUR TODAY...WITH WEAK DOWNWARD MOTION FORECAST TO BEGIN AS EARLY
AS SATURDAY AS UPPER LOW WEAKENS AND STALLS OVER SONORA MEXICO
SHORT WAVE TROF THAT NUDGES LOW TO THE NORTHEAST TODAY MOVES TO THE
EAST AND CEASES TO INFLUENCE WHERE THE UPPER LOW WILL GO. GIVEN
ABUNDANT LOW-MID LEVEL MOISTURE...PROXIMITY OF UPPER LOW...AND
EXPECTATION OF WARMER DAYTIME HIGHS...HAVE HELD ONTO A SLIGHT CHANCE
FOR A SHOWER OR STORM MAINLY DURING THE AFTN/EVE HRS OVER SOUTH
CENTRAL AZ THIS WEEKEND. MAX TEMPS SATURDAY WILL REBOUND TO ABOVE
NORMAL LEVELS OVER SOUTH CENTRAL AZ...AND EDGE UP A COUPLE OF
DEGREES OVER FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...WITH
SIMILAR MIN AND MAX TEMPS EXPECTED AT MOST LOCALES ON SUNDAY. UPPER
LOWS ARE NOTORIOUSLY DIFFICULT TO PREDICT...SO DEGREE OF UNCERTAINTY
IN WEEKEND FORECAST...ESPECIALLY REGARDING PRECIP CHANCES OVER SOUTH
CENTRAL AZ...IS GREATER THAN USUAL.

BY COLUMBUS DAY...UPPER RIDGE PROGGED TO BEGIN STRENGTHENING ALONG
PACIFIC COAST...WITH NORTHWEST FLOW ALOFT OVER OUR AREA. WILL GO
WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES OVER ENTIRE CWA
NEXT WEEK AS RIDGE REMAINS OVER WESTERN UNITED STATES. MEX MAX TEMP
FORECAST CALLS FOR NEAR NORMAL DAYTIME HIGHS NEXT WEEK...BUT
EXAMINATION OF 850-700 MB TEMP FORECASTS FROM GFS INDICATES MAX
TEMPS WILL BE ABOVE NORMAL...AND THIS IS ALSO SUPPORTED BY ABOVE
NORMAL 500 MB HEIGHTS. 06Z AVN FORECASTS DRIER LOW LEVEL AIR TO
OVERSPREAD THE AREA FROM THE NORTHWEST BY EARLY NEXT WEEK AS NW FLOW
DEVELOPS...WITH MUCH DRIER AIR TO INVADE FROM THE NORTH DURING
TUESDAY-WEDNESDAY AS SFC HIGH BUILDS OVER ROCKIES. DECIDED TO TRIM A
FEW DEGREES OFF MIN TEMPS FOR WEDNESDAY-THURSDAY AT MOST LOCALES
BASED ON THIS IDEA ...WHICH SUPPORTS IDEA OF GREATER DIURNAL TEMP
SWINGS BY THEN.

&&

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

DG
Hazardous weather outlook, Oct 10, 6:00 AM MST, 3 hours 47 minutes before
AZZ020>028-CAZ030>033-110100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST FRI OCT 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND
SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER SOUTH CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA...TODAY AND THIS
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE...WITH RAINFALL RATES
IN EXCESS OF ONE HALF INCH PER HOUR...AND SOME STREET FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL
BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA
SATURDAY AND SUNDAY. BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORM THAT DEVELOPS.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:40 AM MSTFlash Flood WarningPSRMaricopa65 min
Oct 10, 4:51 PM MSTFlash Flood WarningPSRMaricopa54 min

Nearby

Flash Flood Warnings in Arizona, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.